New York, 2019

Flash Flood in New York, August 7, 2019

August 7, 2019 · NWS OKX · 1 event in 1 county or zone

Showers and thunderstorms developed across the New York City metro area ahead of a cold front during the afternoon of August 7th. These storms developed in an environment with precipitable water values close to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed across the New York City metro area ahead of a cold front during the afternoon of August 7th. These storms developed in an environment with precipitable water values close to 2 inches. Multiple rounds of showers and storms exacerbated the flash flood threat, with many locations receiving 1-3 inches of rain, much of which fell in only a few hours. A CoCoRaHS observer on Staten Island reported 2.26 inches of rain with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 2:44 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 7, 2:44 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
344 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A prefrontal trough slowly moves across the forecast area
through tonight, and into early Thursday. A series of cold
fronts will then move across the region Thursday into Thursday
night. High pressure returns for Friday and the upcoming
weekend then offshore Monday. A frontal system may move across
Monday night into early Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A severe thunderstorm watch is in effect for the entire region
until 01Z. Damaging wind gusts is the primary threat, and hail
is also possible, some of which may be large.

Thunderstorms have developed, which have quickly become strong
and severe, as a shortwave moves through the region. Mixed layer
CAPE has increased to 1300 to 2000 J/kg ans surface based
instability remains highs.

The severe threat continues until around 01Z, however,
thunderstorms will remain likely as the shortwave moves through
the eastern portion of the area.

There is a high risk for rip current development at ocean
beaches through this evening.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Upper trough passes through Thu which may trigger a few
showers/tstms especially late in the day. Moisture appears to be
somewhat limited until then. Low chc pops appear to suffice at
this time. Temps on Thu are again expected to be near normal,
perhaps a few degrees warmer than today across eastern areas.

There is a moderate risk for rip current development at ocean
beaches on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
High pressure builds in on Friday, although the flow aloft will
still be cyclonic. There's enough moisture for some diurnal cu,
however probably not enough for any shower activity. Surface
dewpoints will drop with deep mixing on a westerly flow, so it will
feel less humid. Continued following the warmer guidance regarding
high temperatures given the downsloping flow. Highs a few degrees
above normal.

The flow aloft remains cyclonic on Saturday as an upper low remains
over Quebec. Models are showing even less moisture through the
column versus Friday, so expecting another dry day. Highs fore this
time are closer to normal. The upper flow becomes flatter on Sunday
with surface high pressure still over the region, so the entire
weekend is shaping up to be rain-free.

For Monday, a cold front with limited moisture approaches, and the
timing of its passage still uncertain due to model disagreement.
Will go with the thinking that it passes through sometime Monday or
Monday night with just low chances of showers/storms. Highs Monday a
few degrees above normal.

High pressure builds back in for Tuesday with the probability of dry
weather, although there is some uncertainty regarding how quickly
the cold front to the south makes its way back here as a warm front
as a wave of low pressure forms along the frontal boundary. Will go
with low chances of showers during Tuesday night heading into
Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A cold front approaches from the west today and slowly moves
across the terminals tonight and Thursday.

Showers and thunderstorms will continue to impact many of the
terminals through 00-02Z. Right now, the NYC terminals and
points west are impacted. These storms are expected to shift
east later this evening. Most of the showers and storms will
begin to dissipate after 02z. Some additional storms will be
possible into Thursday, however the chances are too low to
include in the TAFs at this time.

Winds for NYC terminals S 10-15 kt this afternoon into early
evening with some gusts 20-25 kt. Winds outside of NYC
terminals will be around 10 kt this afternoon into early this
evening and gust to near 20 kt. Winds lower tonight back to 5-10
kt out of S-SW direction. Winds will remain from the south-
southwest on Thursday with speeds 5-10kt.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.

KLGA TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.

KEWR TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.

KTEB TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.

KHPN TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.

KISP TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday-Thursday night...Mainly VFR, but MVFR/IFR possible in
showers and thunderstorms.
.Friday-Sunday...VFR.
.Monday...Mainly VFR, chance MVFR in showers/thunderstorms.

&&

.MARINE...
A severe thunderstorm watch remains in effect for all the
forecast waters through 01Z. Strong gusty winds in excess of 35
kt is the primary threat, and small hail is also possible.

SCA remains in place on the ocean waters for brief gusts to 25
kt this aftn, but more so for 5-6 ft seas. Have delayed the
onset of the advsy to 16z since guidance is indicating SCA conds
aren't close until then. Seas are expected to subside by 12z
Thu. Otherwise, sct showers and tstms will impact the waters
mainly this aftn and evening.

Seas may approach 5 ft on the ocean during Thursday night into
Friday morning, but will more likely remain just below it. This
will depend more on how much swell can be generated. An offshore
flow of around 10 kt then prevails Friday through Sunday with
seas remaining below 5 ft. Winds become more SW on Monday with
high pressure offshore, but sub-SCA conditions prevail.

&&

.HYDROLOGY...
Showers and thunderstorms into tonight will be capable of
producing torrential rainfall at times. There is an isolated
flash flood threat across the entire forecast area, especially
those spots that are most flood prone such as nern NJ and urban
areas. However, since storms will be moving a bit faster than
yesterday and confidence is not high enough that there will be
training tstms, a flash flood watch has not been issued.

Basin average rainfall amounts of generally 1/2 to 1 inch are
expected with locally higher amounts.

No hydrologic impacts are anticipated Thursday through early next
week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
     355.

&&
Hazardous weather outlook, Aug 7, 1:27 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
227 PM EDT Wed Aug 7 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-081000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
227 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ075-080-081-178-179-081000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
227 PM EDT Wed Aug 7 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-081000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
227 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 7, 3:29 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
429 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TORNADO          SPRINGFIELD             40.70N  74.33W
08/07/2019                   UNION              NJ   EMERGENCY MNGR

            BRIEF TOUCHDOWN NEAR SPRINGFIELD AVE AND ROUTE 22 IN
            SPRINGFIELD NJ. CONFIRMED BY EMERGENCY MANAGEMENT AND
            MEDIA. RADAR ESTIMATED WINDS 70 MPH WITH A RATING OF
            EF0.

&&

MMD
Special weather statement, Aug 7, 4:05 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
505 PM EDT Wed Aug 7 2019

NJZ006-105>108-NYZ074-075-072145-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-Kings (Brooklyn)-
505 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHERN
ESSEX...RICHMOND AND KINGS COUNTIES...

At 505 PM EDT, a strong thunderstorm was located over Tottenville, or
over Perth Amboy, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Bayonne, Linden, Orange,
Coney Island, Millburn, Harrison, Todt Hill, Crown Heights, Huguenot,
The Verrazano Narrows Bridge and Bay Ridge.

Torrential rainfall is also occurring with this storm, and may cause
flash flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern New Jersey...and southeastern New York.

LAT...LON 4050 7426 4052 7425 4055 7425 4056 7422
      4059 7421 4060 7422 4059 7429 4061 7431
      4060 7437 4080 7431 4070 7402 4068 7406
      4064 7406 4070 7400 4066 7389 4056 7396
      4056 7400 4060 7404 4052 7413 4050 7421
TIME...MOT...LOC 2105Z 213DEG 15KT 4050 7423

DS
Local storm report, Aug 7, 4:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
513 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 SE HARRISON           40.73N  74.14W
08/07/2019                   ESSEX              NJ   BROADCAST MEDIA

            MEDIA REPORTS FLOODING ON RAYMOND BLVD WITH CARS
            STRANDED.

&&

MMD
Local storm report, Aug 7, 4:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
518 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      FAIRVIEW                40.82N  74.01W
08/07/2019                   BERGEN             NJ   SOCIAL MEDIA

            CAR STRANDED IN HIGH WATER ON 91ST ST WEST OF TONNELLE
            AVE.

&&

MMD
Special weather statement, Aug 7, 4:26 PM EST, 14 minutes before
Special Weather Statement
National Weather Service New York NY
526 PM EDT Wed Aug 7 2019

NJZ006-104-NYZ072-073-075-176-178-072215-
Hudson-Eastern Bergen-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Kings (Brooklyn)-
526 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
QUEENS...BRONX...KINGS AND NEW YORK (MANHATTAN) COUNTIES...

At 525 PM EDT, a strong thunderstorm was located over Crown Heights,
moving north at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Flatbush, Flushing, Mott Haven, Hoboken, East Tremont, Ridgefield,
Crown Heights, Midtown Manhattan, RFK Bridge, Laguardia Airport,
Harlem, Jackson Heights, Forest Hills, Canarsie and Bay Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern New Jersey...and southeastern New York.

LAT...LON 4061 7404 4065 7404 4067 7403 4068 7405
      4086 7407 4087 7380 4062 7381
TIME...MOT...LOC 2125Z 182DEG 16KT 4068 7395

DS
Special weather statement, Aug 7, 4:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service New York NY
530 PM EDT Wed Aug 7 2019

NYZ067-072215-
Orange-
530 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...

At 530 PM EDT, a strong thunderstorm was located over Haven, or near
Middletown, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Walden, Goshen, Howells, Montgomery, Cuddebackville,
Otisville, Scotchtown, Mechanicstown, Maybrook, Pine Bush,
Circleville, Bullville and New Hampton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern New York.

LAT...LON 4163 7425 4160 7425 4158 7413 4161 7413
      4161 7410 4135 7421 4146 7462 4150 7461
      4150 7448 4157 7442 4160 7435 4160 7433
      4163 7426
TIME...MOT...LOC 2130Z 283DEG 18KT 4153 7449

DS

The radar

The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richmond

When
August 7, 4:40 PM EST to 5:10 PM EST
Where
Richmond County, 1.33 mi SSW of Oakwood Hgts to 1.32 mi SSW of Oakwood Hgts
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.553, -74.142

A car was stranded in high water near Amboy Road in the Bay Terrace section of Staten Island.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855255.